Trouble restarting Progesterone


I was diagnosed with estrogen dominance and prescribed 25 mg progesterone last May. My doctors plan was to gradually increase until my symptoms went away. At around 100 mg all of my symptoms had pretty much disappeared except for some heart palpitations around the week before my period, so he increased me again to 125 mg. I took it for a few days and noticed I was a bit dizzy during the day but didn’t think much of it. Then I woke up one night with full on vertigo. Couldn’t even get out of bed. I stopped taking progesterone for 5 days and tried to resume again at just 25 mg.

Instead of helping so much like it previously had it made me angry, irritable and nauseous/dizzy. It also gave me diarrhea around 2-3 hours after I would take it. It’s now been a month since the vertigo episode and since I stopped progesterone and I’m still dizzy, floaty, and nauseated. I can’t recall the simplest of things and I can’t take any progesterone because every time I try to restart it I’m a raging, anxiety ridden, dizzy mess.

Anyone else have this happen? I’m due for bloodwork again next week but in the past everything else has been fine. Testosterone was a little low but everything else was pretty average. Thanks for any insight anyone may have!


Comments for Trouble restarting Progesterone

Click here to add your own comments

Feb 21, 2018
Trouble restarting Progesterone
by: Joy

Hi Kendra

You have not been advised on how to use progesterone cream correctly. Using 25mg will add to your estrogen dominance symptoms. Between 100-200mg is needed, more if symptoms are severe. Progesterone therapy is not an overnight fix, it can take 2-6 months, maybe longer before positive results are achieved. Stopping and starting the use of progesterone would add to these adverse symptoms. If you do decide to use progesterone correctly please persevere. The adverse symptoms that you experienced, are actually estrogen dominance symptoms made worse by not using enough progesterone. If the amount used is not working, increase until you find relief. You will have to experiment with this to see what suits you best.

A Vitamin D3 deficiency also reduces the benefits of progesterone, optimal range is between 70-100ng/mL. Co-factors are also needed.

Please read these pages and try to persevere with progesterone therapy as it will help if used correctly.

How to use Progesterone Cream -

Estrogen Dominance -

Vitamin D3 -

Feb 23, 2018
Using Progesterone cream correctly
by: Susie

I'm 56 and still having periods (basically spotting all month long) and was on HRT (Estradiol/Progestin-UGH) for 6 months. I'm estrogen dominant now. TWO months ago I quit Progestin cold turkey with no problems and stopped Estradiol. I took the usual recommended amount of progesterone cream 40 mg a day but there were a lot of days I took MORE, like 60 mg. I'm bipolar and I felt WONDERFUL emotionally (peace, happy) for the first 2 weeks but I had bad breast tenderness and bloating and bowel issues. Stayed that way for over a month.

Naturopath said lower the dose slightly to maybe 30 mg a day. Because of bad anxiety, someone advised me to instead INCREASE the dose to 60 mg. I immediately had some water loss (I'm still a bit bloated) but I don't have breast tenderness now and my spotting stopped. I'm really hoping that continued use of higher dose will help me get back to feeling emotionally normal. Having bipolar and anxiety is absolute HELL.

I know I have Estrogen dominance because my blood tested high and also the breast tenderness and bloating start up. Just don't understand the honeymoon emotional period and then that went away. Well, I will perservere, it's only been 2 months on the cream and I will try to stop listening to the fearful concerns about going above 40 mg...

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 8,400 pages on this site...